Post Edited (jft) : 10/4/2009 2:58:11 AM (GMT-6)
Hi, JFT, and welcome to the forum. Are you saying that just your wife has AIH and PBC (primary billiary cirrhosis), or that you also have these diseases?
I suggest you read the information in the folder at the top of the Hepatitis page, entitled Hepatitis Resources. There is some good information in there on liver disease. We do have quite a few people here with AIH, though can't think of anyone at the moment with PBC. I have Hep C and cirrhosis and am a liver cancer survivor.
I hope the forum will be of help to you and your wife. My best friend is of Danish descent (her father was from Denmark and immigrated here.) She has many relatives in Denmark and has visited over there a number of times. From the pictures I have seen of hers, it is a beautiful country.
Post Edited (hep93) : 10/4/2009 2:37:02 PM (GMT-6)
jft, I do understand that Crohn's is a completely different disease.
I am happy to hear that someone is trying something other than Prednisone. I don't know much about Entocort, but surely the side effects (especially with long-term use) are much fewer and milder than with Prednisone. I found that Urso and Ursodiol are the same, but don't find a listing in drug references for Ursifalk...so it may not be available here, or perhaps your spelling is off.
Post Edited (hep93) : 10/5/2009 4:58:00 PM (GMT-6)
My wife (Janie) has both AIH and PBC.
JFT, that's proton pump inhibitor...a drug that protects the stomach. Dany mentioned some of those drugs, which may be available in Finland under different names.
Charlie, you might be of help to JFT. There is a bit of a problem with the language barrier, though.
John, so sorry! I should've remembered Denmark since my friend is of Danish descent.
John your wife can tolerate the Prednisolone. The main side effects are restlessness, insomnia, and weight gain/puffiness of the face ("moon face.")
Please keep us posted.
I'm sure your wife will be fine on the prednisone. My understanding is that Entocort isn't as widely used for AIH. Some docs here are starting to use it but the old standard is prednisone and an immunosuppressant. The immunosuppressant, as I have mentioned, is used as a 'steroid-sparing' drug. That way, once your wife has normal LFT's and is considered in remission, they will start dropping the prednisone dosage. The long-term effects of the prednisone are worse on the body than the risks the immunosuppressants have. Please keep us posted and discuss the side effects with her doctor. I'm sure they gave you the list of them (if you look up old posts, you'll find them there too and any where online). Some people do have steroid-induced diabetes, (I didn't but some others on here have), so that's a big thing to watch out for. The other common effects, are insomnia, weight gain, water retention, moon-face, acne, and lots of irritability! Be sure she takes a calcium with Vit. D supplement and ask about the proton pump inhibitors to protect her stomach. She should also have a baseline bone density test as prednisone thins bones.
Once she is in remission and responding to her medications, she should expect the same life expectancy as anyone else. I have been lucky to not be severely affected by joint pain or fatigue...fingers crossed. I am however, starting to have a possible toxic side effect to my Imuran (azathioprine) but we are monitoring it. I maintain my high energy life style. I am a single mom and work full time. I do multiple fundraising walks throughout the year including the breast cancer 3-day (60 miles over 3 days). I do consider myself lucky. I truly hope they get your wife's conditions under control.
Take care and keep us posted,
The fundraising walks that I do raise money for many things including research and patient care. Different philanthropic organizations provide different services such as getting patients to treatment appointments when they have no other means, providing wigs, etc...
As per my possible toxic side effect...my bilirubin level started to climb and my LFT's remained normal so my hepatologist thinks it may be cholestasis (bile thickening) which is a hepatotoxic side effect of imuran. So since I didn't want to lower my dosage and risk a flare, I asked if going on Urso would help. He said it was worth a try and it did lower my bilirubin a bit. I go back again in December to see if it's working.
Please let us know how your wife's blood work is. I look forward to hearing good news!
Then there is news from our little family.The 13. November 2009, we were told by our specialist that we should start a treatment with prednisolone. The reason for this was that treatment with Budesonide did not have ALAT figures to go down, on the contrary they increased.1 weeks after my wife would then have a blood test. Here the number increased again.So the question was whether treatment should continue, with a larger dose. But we made a graphic of ALAT figures. It showed clearly a very large increase every time we began a treatment. In the weeks thereafter were small increases. This gave us the suspicion that it could be that my wife does not have the active AIH. She had tissue type, that was in the genes, that she was predisposed to AIH, but was not active.
That we talked about with the specialist and he was totally agree.
Conclusion:She is steppin out of prednisolone at 5 mg / week. Followed through blood tests every 2 weeks. We are then left with PBC, wich we ry to hold down by a, perhaps increased treatment, with ursofalk.We hope our ideas and the future remains where we want it, but for now it appears that the PBC is our only company.I and my wife thank you very much for the good advice and words we have received. Thank you.
John, I think that is great news! One less thing to worry about!
Please let us know how your wife does on the new regimen.
Connie, yes it has been a stressful time, but it just shows that even specialists can be out on shaky ground with what to do.At the same time it shows that you can never be 100% sure how to interpret the data coming from various samples.We know now that budesonide and prednisolone can stress the liver so much that one could believe there was an active AIH.This is obviously a valuable knowledge of all the proffs and amateurs.